MAUDE Adverse Event Report: CORDIS CORPORATION POWERFLEXPRO 5MM2CM 80; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CORDIS CORPORATION POWERFLEXPRO 5MM2CM 80; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number 4400502S
Medical Device Problem Code Burst Container or Vessel (1074)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/16/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A review of the manufacturing documentation associated with lot 82185659 presented no issues during the manufacturing process that can be related to the reported event.Additional information is pending, and will be submitted within 30 days upon receipt.
 
Event or Problem Description
As reported, the balloon of 5mm x 2cm x 80cm powerflex pro percutaneous transluminal angioplasty (pta) balloon catheter (bc) burst on its first inflation at approximately 10 atms during intervention.There was no reported patient injury.The device was stored per labelling.The device was stored, and handled per the instructions for use.There was no damage noted to the packaging of the device.There was no difficulty removing the product from the hoop, protective balloon cover, stylet or any of the sterile packaging components.There were no kinks, or other damages noted prior to inserting the product into the patient.The device prepped normally.The lesion was mildly calcified and tortuous.The device was not used for a chronic total occlusion.It was 95 percent stenosed.Non cordis contrast media was used with a 50:50 contrast to saline ratio.A non cordis indeflator was used, and was used successfully with other devices.There was no resistance/friction while inserting the balloon through the rotating hemostatic valve, not while inserting the balloon through the guide catheter.The device did not have to pass through a previously placed stent.No unusual force was used during the procedure.The product was removed in one piece from the patient.There were no other anomalies noted when the device was removed from the patient.
 
Additional Manufacturer Narrative
After further review of additional information received the following sections have been updated accordingly: a1,a2,a3, b5, d9, g4, g7, h1, h2, h3 this device is available for analysis, but the engineering report is not yet available.However, it will be submitted within 30 days upon receipt.
 
Event or Problem Description
As reported, the balloon of 5mm x 2cm x 80cm powerflex pro percutaneous transluminal angioplasty (pta) balloon catheter (bc) burst on its first inflation at approximately 10 atms during intervention.Another powerflex pro was used to complete the procedure.There was no reported patient injury.The device was stored per labeling.The device was stored and handled per the instructions for use.There was no damage noted to the packaging of the device.There was no difficulty removing the product from the hoop, protective balloon cover, stylet or any of the sterile packaging components.There were no kinks or other damages noted prior to inserting the product into the patient.The device prepped normally.The target lesion was the afs.The lesion was mildly calcified and tortuous.The device was not used for a chronic total occlusion.It was 95 percent stenosed.Non cordis contrast media was used with a 50:50 contrast to saline ratio.A non cordis indeflator was used and was used successfully with other devices.There was no resistance/friction while inserting the balloon through the rotating hemostatic valve, not while inserting the balloon through the guide catheter.The device did not have to pass through a previously placed stent.No unusual force was used during the procedure.The product was removed in one piece from the patient.There were no other anomalies noted when the device was removed from the patient.
 
Additional Manufacturer Narrative
The balloon of a powerflex pro 5mm x 2cm x 80cm percutaneous transluminal angioplasty (pta) balloon catheter (bc) burst on its first inflation at approximately 10 atms during intervention.Another powerflex pro was used to complete the procedure.The device was stored per labeling.The device was stored and handled per the instructions for use.There was no damage noted to the packaging of the device.There was no difficulty removing the product from the hoop, protective balloon cover, stylet or any of the sterile packaging components.There were no kinks or other damages noted prior to inserting the product into the patient.The device prepped normally.The target lesion was the afs.The lesion was mildly calcified and tortuous.The device was not used for a chronic total occlusion.It was 95 percent stenosed.Non cordis contrast media was used with a 50:50 contrast to saline ratio.A non-cordis indeflator was used and was used successfully with other devices.There was no resistance/friction while inserting the balloon through the rotating hemostatic valve, not while inserting the balloon through the guide catheter.The device did not have to pass through a previously placed stent.No unusual force was used during the procedure.The product was removed in one piece from the patient.There were no other anomalies noted when the device was removed from the patient.There was no reported patient injury.The device was returned for analysis.A non-sterile powerflexpro 5mm2cm 80 percutaneous transluminal angioplasty (pta) balloon catheter involved in the complaint was received for analysis coiled inside a plastic bag.Per visual analysis, a rupture condition could be observed at the middle section on the balloon of the unit.No other anomalies could be observed.Per functional analysis, functional test could not be performed on the unit due to the rupture on the middle section of the balloon area as received for analysis.Per microscopic analysis, sem results showed that the external surface of the balloon showed evidence of abrasions, scratched marks, and peel-off material near to the rupture.This type of damage is commonly caused during the interaction of the balloon material with a sharp object or mechanical damage.Likely, the same factors that caused the observed abrasions, scratched marks, and peel-off material on the balloon external surface could probably lead to the rupture condition found on the received balloon.The internal surface of the balloon did not present evidence of damages on the surrounding areas of the rupture.Neither evidence of damages was found on the analyzed proximal and distal marker bands.It seems the balloon material near the rupture was torn either due to the interaction of the balloon with calcified spicules located on the lesion or with a sharp object from the outside of the balloon.The internal surface of the balloon did not present evidence of damages on the surrounding areas of the rupture.No other anomalies were found during the analysis.The reported ¿balloon-burst - at/below rbp ¿was confirmed due to the rupture condition on the balloon as received for analysis.However, the balloon presented evidence of abrasions, scratched marks, and peel-off material near to the rupture as observed.The cause of the abrasions, scratched marks, and peel-off material could not be conclusively determined during the analysis.It is probable that procedural and or handling factors such as the user¿s interaction with the device as well as vessel characteristics of a mildly calcified and tortuous 95% occluded lesion may have led to the reported events.According to the warnings in the safety information in the instructions for use ¿prior to angioplasty, the catheter should be examined to verify functionality and integrity, and ensure that its size and shape are suitable for the specific procedure for which it is to be used.Do not use if product damage is suspected or evident.To reduce the potential for vessel damage or the risk of dislodgement of particles it is very important that the inflated diameter of the balloon should approximate the diameter of the vessel just proximal and distal to the lesion.The balloon dimensions are printed on the product label.The compliance table incorporated with the product shows how balloon diameter increases as pressure increases.Do not exceed the rated burst pressure recommended on the label.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence) will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over-pressurization.Pressure in excess of the rated burst pressure can cause balloon rupture and potential inability to withdraw the catheter through the introducer sheath.Balloon rupture can cause vessel damage and the need for additional intervention.Use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).Never use air or any gaseous medium to inflate the balloon.¿ neither the phr review, the product analysis or the sem analysis results suggests that the failure experienced by the customer could be related to the manufacturing process.Therefore, no corrective action will be taken at this time.

Brand Name
POWERFLEXPRO 5MM2CM 80
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
MDR Report Key10881503
Report Number9616099-2020-04078
Device Sequence Number19646764
Product Code LIT
UDI-Device Identifier20705032059289
UDI-Public20705032059289
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K112797
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/07/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/31/2022
Device Model Number4400502S
Device Catalogue Number4400502S
Device Lot Number82185659
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/07/2020
Initial Date Received by Manufacturer 10/26/2020
Supplement Date Received by Manufacturer11/26/2020
12/21/2020
Initial Report FDA Received Date11/21/2020
Supplement Report FDA Received Date12/18/2020
01/07/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
BAYER, ULTRAVIST 370; BOSTON SCIENTIFIC, ENCORE 26 ADVANTAGE KIT
Patient Age48 YR
Patient Weight94